Illinois, 2012

Flood and Hail in Illinois, March 17, 2012

March 17, 2012 · NWS LOT · 15 events in 5 counties and zones

Strong to severe thunderstorms produced numerous reports of hail with a few reports reaching severe criteria.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms produced numerous reports of hail with a few reports reaching severe criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 17, 2:55 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 17, 2:55 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
355 AM CDT SAT MAR 17 2012

.DISCUSSION...
311 AM CDT

THE MAIN CONCERNS DURING THE PERIOD WILL CONTINUE TO CENTER AROUND
THIS UNPRECEDENTED STREAK OF RECORD BREAKING TO RECORD SHATTERING
TEMPERATURES OVER THE NEXT COUPLE OF DAYS AND ALSO THE THREATS OF
CONVECTION TONIGHT AND AGAIN BY MID TO LATE NEXT WEEK.

TEMPERATURES OVER THE PAST COUPLE OF DAYS HAVE BEEN REACHING INTO
THE UPPER 70S TO LOW 80S...WHICH HAVE BEEN BREAKING THE DAILY
RECORDS BY A GOOD 4 TO 6 DEGREES. NOT ONLY DOES THIS APPEAR TO ALSO
BE THE CASE FOR THE WEEKEND...BUT WE MAY ACTUALLY BE A COUPLE OF
DEGREES WARMER ACROSS THE AREA FOR SATURDAY AND SUNDAY. THIS LOOKS
TO OCCUR AS THE UPPER LEVEL WEATHER PATTERN AMPLIFIES IN RESPONSE TO
A STRONG TROUGH DIGGING ONSHORE ACROSS THE WESTERN CONUS. THE MAIN
RESULT FOR THE CENTRAL CONUS WILL BE RISING HEIGHTS ALOFT...WITH THE
MODEL GUIDANCE INDICATING THE 576 DM 500 MB HEIGHT CONTROL LIFTING
ACROSS NORTHEASTERN ILLINOIS BY SUNDAY AFTERNOON. THIS IS INDICATIVE
OF MEAN TEMPERATURES WITHIN THE ATMOSPHERIC COLUMN WARMING EVEN
MORE. WITH THIS IN MIND I WOULD EXPECT LOW 80S IN MOST AREAS...WITH
THE EXCEPTION OF AREAS NEAR THE LAKE IN LAKE COUNTY ILLINOIS WHERE
AFTERNOON LAKE BREEZES MAY LEAVE TEMPERATURES SLIGHTLY COOLER.
SUNDAY MAY END UP BEING THE WARMEST WITH MID 80S POSSIBLE. THIS
COULD MEAN THAT RECORDS TODAY AND ON SUNDAY BECOME BROKEN BY 7 TO AS
MUCH AS 10 DEGREES.

AS IS TYPICAL WITH A WARM AND MOIST ATMOSPHERE...THERE WILL BE A
GOOD AMOUNT OF INSTABILITY AGAIN TODAY. IN FACT...LOCAL RADAR IMAGERY
THIS MORNING ALREADY INDICATES SOME CONVECTION BUBBLING UP ACROSS
NORTHWESTERN ILLINOIS WITHIN A REGION OF WARM AIR ADVECTION. BUFFER
SOUNDINGS INDICATE UPWARDS OF 1,500 J/KG OF MLCAPE THIS AFTERNOON
AHEAD OF AN APPROACHING MID LEVEL DISTURBANCE THAT WILL LIFT
EAST-NORTHEASTWARD ACROSS THE MID MISSISSIPPI VALLEY LATER TODAY
INTO THIS EVENING. THE LATEST MODEL GUIDANCE INDICATES SOME
DISCREPANCIES IN THE NORTHWARD EXTENT OF CONVECTION ASSOCIATED WITH
THIS WAVE. THE 12 UTC/16TH  ECMWF IS SLIGHTLY FARTHER NORTH WITH THE
MID LEVEL WAVE LATER THIS EVENING AND THUS IT INDICATES HIGHER
PROBABILITIES OF AN AREA OF CONVECTION GETTING INTO THE CHICAGO
METRO AREA. HOWEVER...MOST OF THE MESOSCALE GUIDANCE INDICATES A
SLIGHTLY FARTHER SOUTH TRACK OF THE CONVECTION...PRIMARILY ACROSS
CENTRAL ILLINOIS AND INDIANA. WITH THIS IN MIND...I PLAN ON
CONTINUING THE HIGHEST POPS ACROSS MY SOUTHEASTERN COUNTIES FOR
TONIGHT. IN SPITE OF THIS...THUNDERSTORMS GETTING INTO THE CHICAGO
AREA ARE STILL QUITE POSSIBLE.

SUNDAY AS MENTIONED ABOVE LOOKS TO BE POSSIBLY THE WARMEST DAY OF
THIS STRETCH. THE ONLY CAVEAT TO JUST WILL BE IF ANY REMNANTS OF
THE OVERNIGHT CONVECTION ACROSS MY SOUTHERN COUNTIES REMAINS SUNDAY
MORNING AND HINDERS WARMING SOME DURING THE AFTERNOON.

BY MONDAY STRONGER SOUTHERLY FLOW SHOULD DEVELOP ALOFT AS THE
WESTERN TROUGH BEGINS TO SHIFT EAST OVER THE HIGH PLAINS. IT APPEARS
THERE COULD BE A FEW EMBEDDED SHORT WAVE DISTURBANCES RACING
NORTHWARD ACROSS THE AREA WITHIN THIS FLOW REGIME. WITH THIS IN MIND
I SPREAD SOME SLIGHT CHANCE POPS AS FAR EAST AS THE CHICAGO AREA FOR
MONDAY AS IT APPEARS THAT SOME SCATTERED SHOWERS AND THUNDERSTORMS
MAY EFFECT THE REGION. THIS MAY ALSO HINDER WARMING ON MONDAY.
THEREFORE TEMPERATURES MAY ONLY GET INTO THE MID 70S. HOWEVER...IF
THIS CONVECTIVE ACTIVITY DOES NOT DEVELOP...WE WILL LIKELY ONCE
AGAIN BE IN THE 80S.

THE WESTERN TROUGH SHOULD DEVELOP INTO A CLOSED LOW ACROSS THE
CENTRAL AND SOUTHERN PLAINS BY LATE TUESDAY. THIS SHOULD KEEP MUCH
OF THE PRECIP WEST OF THE AREA. THE MODELS STRUGGLE WITH THE TRACK
AND SPEED OF THIS CLOSED LOW...AS THEY TYPICALLY DO...LATER NEXT
WEEK. HOWEVER...IT DOES APPEAR THIS FEATURE WILL SLOWLY MEANDER
EASTWARD. THIS WILL PRODUCE BETTER CHANCES FOR INCLEMENT WEATHER
ACROSS THE AREA LATER THIS COMING WEEK. ALTHOUGH TEMPERATURES WILL
LIKELY COOL AS PRECIPITATION CHANCES INCREASE...IT APPEARS
TEMPERATURES WILL STILL REMAIN WELL ABOVE THE SEASONAL AVERAGES
THROUGH THE PERIOD.

KJB

&&

.CLIMATE...
925 AM CDT FRI

RECORD HIGHS ARE POSSIBLE OVER THE WEEKEND AND INTO THE FIRST HALF
OF NEXT WEEK.  HERE ARE RECORDS AND YEAR OF OCCURRENCE FOR ORD AND
RFD FOR NEXT FEW DAYS...

RECORD MAXIMUM TEMPERATURES FOR CHICAGO
MAR 17 74 2009
MAR 18 74 1969
MAR 19 78 1921
MAR 20 76 1938

RECORD MAXIMUM TEMPERATURES FOR ROCKFORD
MAR 17 74 2003
MAR 18 73 1945
MAR 19 78 1921
MAR 20 79 1921

NORMAL NUMBER OF 70 DEGREE DAYS IN MARCH FOR BOTH CHICAGO AND
ROCKFORD IS 1.2.

RECORD NUMBER OF DAYS WITH MAX TEMP 70 OR ABOVE IN MARCH
CHICAGO 9 IN 1945...6 IN 1910 AND 1907.
ROCKFORD 11 IN 1910...7 IN 1945.

RECORD FOR CONSECUTIVE 70 DEGREE DAYS IN MARCH
CHICAGO...5 FROM MARCH 12-16 1995.
ROCKFORD...9 MARCH 23-31 1910.

TEMPERATURES IN THE 80S ARE EXTREMELY RARE IN MARCH. FOR
CHICAGO...DATA GOES BACK TO 1872. THERE HAVE ONLY BEEN A TOTAL OF
10 DAYS IN MARCH WITH A HIGH TEMPERATURE OF 80 DEGREES. THE MOST
IN ONE YEAR WAS 2 IN 1986. FOR ROCKFORD RECORDS GO BACK TO 1906.
THERE HAVE ONLY BEEN 12 80 DEGREE DAYS IN MARCH. THE MOST IN ONE
YEAR WAS 2 IN 1907...1939...AND 1986.

ALLSOPP/TRS

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 09Z...

* SLIGHT CHANCE OF TSRA THROUGH THE PERIOD

IZZI

//DISCUSSION...UPDATE 09Z...

WDLY SCTD SHRA/TSRA DEVELOPING IN N-S AXIS FROM NW IL INTO SW WI
SHOULD CONTINUE TO PUSH NORTHEAST STAYING LARGELY NW OF CHGO METRO
TERMINALS. SPC OBJECTIVE ANALYSIS DATA SUGGESTS THAT THIS
CONVECTION WILL ENCOUNTER MORE STABLE AIR MASS AS IT PUSHES EAST
AND LOW LEVEL THETA E ADVECTION WHICH IS LIKELY DRIVING IT SHOULD
WEAKEN...SO PLAN TO KEEP CHGO METRO TERMINALS DRY AND ONLY ADD
PRECIP TO RFD EARLY THIS MORNING. WILL CONTINUE TO CLOSELY MONITOR
SATELLITE AND RADAR TRENDS AND AMEND CHGO METRO TERMINALS IF IT
BECOME APPARENT PRECIP WILL MAKE IT INTO THE AREA.

IZZI

UPDATED 06Z...
WEATHER LARGELY NIL THROUGH MUCH OF THE DAY SATURDAY. APPEARS A
SUFFICIENT ENOUGH OFFSHORE COMPONENT TO THE WIND SHOULD KEEP LAKE
BREEZE EAST OF ALL THE TERMINALS. VFR CONDITIONS LIKELY THROUGH
THE DAY SATURDAY...HOWEVER BY SATURDAY EVENING SOME FORECAST
MODELS SUGGEST THAT AN UPPER LEVEL WAVE OVER THE SOUTHERN PLAINS
THIS EVENING COULD BRING THREAT OF SOME THUNDERSTORMS TO THE AREA.
FOR NOW KEPT TAFS DRY...HOWEVER THERE ARE A COUPLE MORE MODEL RUNS
COMING IN OVERNIGHT THAT I'D LIKE TO GET A LOOK AT AND MAY END UP
ADDING A PROB30 TO 09Z TAFS IF NEWER GUIDANCE CONTINUES TO SUGGEST
CONVECTION IS POSSIBLE.

IZZI

//ORD AND MDW CONFIDENCE...UPDATED 09Z...

* LOW CONFIDENCE IN TSRA POTENTIAL
* HIGH CONFIDENCE IN ALL OTHER FORECAST ELEMENTS

IZZI

//OUTLOOK FOR ORD/MDW FOR 12Z SUNDAY-12Z FRIDAY...UPDATED 00Z...

SUNDAY...VFR. CHC OF SHRA/TSRA EARLY.

MONDAY...VFR.

TUESDAY...VFR.

WEDNESDAY...VFR. PSBL MVFR W/CHC SHRA/TSRA MIDDAY/EVENING.

THURSDAY...VFR. PSBL MVFR W/CHC SHRA/TSRA.

BEACHLER

&&

.MARINE...
242 AM CDT

LOW PRESSURE TRACKING EAST TO HUDSON BAY TODAY WILL FRESHEN UP THE
SOUTH WINDS SLIGHTLY OVER NORTHERN PORTIONS OF THE LAKE.
OTHERWISE...GENERALLY LOOKING FOR STABLE CONDITIONS THROUGH THE
MIDDLE OF NEXT WEEK WITH PERSISTENT SOUTHERLY BREEZE AND NO
SIGNIFICANT WINDS/WAVES. HIGHER DEWPOINT AIR ADVECTING OVER THE
COOLER WATERS WILL LEAD TO AT LEAST SOME POTENTIAL FOR AREAS OF
DENSE FOG INTO EARLY NEXT WEEK. NO HEADLINES PLANNED AT THIS TIME
AS SATELLITE IMAGERY SHOWS LITTLE THICK FOG OR STRATUS OVER THE
LAKE AND CONFIDENCE IS LOW AS TO HOW FOG WILL PLAY OUT THE NEXT 48
HOURS.

IZZI

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Mar 17, 3:04 AM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
404 AM CDT SAT MAR 17 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
180915-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
404 AM CDT SAT MAR 17 2012 /504 AM EDT SAT MAR 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED EARLY THIS MORNING...MAINLY
ALONG AND WEST OF INTERSTATE 39.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT ACROSS THE ENTIRE AREA. HOWEVER...THE BEST CHANCES
WILL BE TONIGHT FOR AREAS SOUTH OF INTERSTATE 80. NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SOME THUNDERSTORMS MAY LINGER INTO EARLY SUNDAY
MORNING...ESPECIALLY ACROSS NORTHWESTERN INDIANA.

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY...MAINLY FOR AREAS
FROM CHICAGO TO PONTIAC AND POINTS WEST.

SLIGHT CHANCES OF THUNDERSTORMS WILL CONTINUE ACROSS NORTH
CENTRAL ILLINOIS MONDAY NIGHT THROUGH TUESDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA WEDNESDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-180915-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
404 AM CDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

PATCHY DENSE FOG IS POSSIBLE TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SOME THUNDERSTORMS MAY LINGER INTO EARLY SUNDAY MORNING.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH
THURSDAY.

AREAS OF DENSE FOG ARE POSSIBLE SUNDAY THROUGH MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-180915-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
404 AM CDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE MAY BE AREAS OF DENSE FOG ON LAKE MICHIGAN TODAY AND
TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY ACROSS FAR NORTHERN AND
SOUTHERN LAKE MICHIGAN...AND ACROSS SOUTHERN LAKE MICHIGAN TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AREAS OF DENSE FOG ARE POSSIBLE SUNDAY THROUGH MONDAY.

SOME THUNDERSTORMS MAY LINGER ACROSS SOUTHERN LAKE MICHIGAN INTO
EARLY SUNDAY MORNING.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KJB

In the hours before

Special weather statement, Mar 17, 4:51 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
551 AM CDT SAT MAR 17 2012

ILZ003-171115-
WINNEBAGO IL-
551 AM CDT SAT MAR 17 2012

AT 546 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WINNEBAGO TO ROCKFORD
AIRPORT...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO PENNY SIZE HAIL AND BRIEF VERY HEAVY DOWNPOURS ARE LIKELY
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...ROCKFORD AROUND 605 AM...MACHESNEY
PARK...LOVES PARK AND ROCKTON AROUND 615 AM.

LAT...LON 4244 8901 4227 8895 4217 8917 4220 8917
      4220 8920 4239 8936 4250 8917 4250 8910
TIME...MOT...LOC 1051Z 235DEG 16KT 4240 8927 4223 8914

IZZI
Special weather statement, Mar 17, 5:23 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
623 AM CDT SAT MAR 17 2012

ILZ003-004-171215-
BOONE IL-WINNEBAGO IL-
623 AM CDT SAT MAR 17 2012

...SPECIAL WEATHER STATEMENT...

AT 620 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTH BELOIT TO LOVES
PARK...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO PENNY SIZE AND BRIEF HEAVY DOWNPOURS ARE LIKELY WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  SOUTH BELOIT...       MACHESNEY PARK...     ROCKTON...
  ROCKFORD...           CHERRY VALLEY...      ROCKFORD AIRPORT...
  LOVES PARK...         ROSCOE...             BELVIDERE...
  POPLAR GROVE...       CAPRON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.

LAT...LON 4250 8872 4229 8872 4218 8910 4250 8915
TIME...MOT...LOC 1121Z 239DEG 14KT 4252 8904 4231 8901

BIRK

The radar

The Milwaukee radar (KMKX), 89 km away, was scanning. The volume nearest the first event began at 11:36 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 lightning, 1 flood. Local standard time, as filed.

Hail, Winnebago

When
March 17, 5:35 AM CST to 5:40 AM CST
Where
Winnebago County, Rockford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.270, -89.080

Penny size hail lasted for about five minutes on the northeast side of Rockford.

Hail, Winnebago

When
March 17, 5:36 AM CST to 5:38 AM CST
Where
Winnebago County, Loves Park
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.320, -89.050

Hail, Winnebago

When
March 17, 5:40 AM CST to 5:42 AM CST
Where
Winnebago County, 5 mi S of Loves Park
Measured
1 in hail
Reported by
Public
Coordinates
42.248, -89.050

Hail, Winnebago

When
March 17, 5:42 AM CST to 5:44 AM CST
Where
Winnebago County, 1 mi NE of Rockford
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
42.280, -89.066

Hail, Boone

When
March 17, 6:10 AM CST to 6:12 AM CST
Where
Boone County, Belvidere
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.250, -88.850

Hail, Boone

When
March 17, 6:35 AM CST to 6:37 AM CST
Where
Boone County, 3 mi E of Belvidere
Measured
1 in hail
Reported by
Public
Coordinates
42.250, -88.791

Hail, McHenry

When
March 17, 7:08 AM CST to 7:16 AM CST
Where
McHenry County, Marengo
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.250, -88.600

Hail ranging from pea to nickel size fell for several minutes over Marengo.

Hail, De Kalb

When
March 17, 7:53 AM CST to 7:54 AM CST
Where
De Kalb County, 2 mi SW of Sycamore
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.959, -88.707

Lightning, McHenry

When
March 17, 8:23 AM CST
Where
McHenry County, 0.71 mi NNW of Woodstock
Property damage
$5,000
Reported by
Newspaper
Coordinates
42.330, -88.454

Lightning struck a satellite dish on the roof of a building of condos, which started a fire in the attic. Only minor damage was reported and the condo remained habitable.

Hail, McHenry

When
March 17, 8:45 AM CST to 8:48 AM CST
Where
McHenry County, 1 mi S of Woodstock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.306, -88.450

Hail, McHenry

When
March 17, 8:49 AM CST to 8:50 AM CST
Where
McHenry County, Woodstock
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.320, -88.450

Flood, McHenry

When
March 17, 9:00 AM CST to 12:00 PM CST
Where
McHenry County, 1.06 mi SSW of Hartland to 1.06 mi NW of Franklinville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.356, -88.509

Heavy rain caused minor flooding in and around Woodstock. Four to five inches of standing water was reported on roadways. The parking lot at the Woodstock Library was about half covered with water. Standing water was reported in fields in Bull Valley. Storm total rainfall of 1.78 inches was reported in Woodstock.

Hail, McHenry

When
March 17, 9:06 AM CST to 9:08 AM CST
Where
McHenry County, Woodstock
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.320, -88.450

Hail, McHenry

When
March 17, 9:20 AM CST to 9:22 AM CST
Where
McHenry County, Union
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.230, -88.530

Quarter size hail was reported near Olson and Hemmingsen Roads.

Hail, Will

When
March 17, 5:07 PM CST to 5:08 PM CST
Where
Will County, Braidwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.270, -88.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367849, 367850, 367851, 367852, 367853, 367855, 367854, 367856, 367862, 367857, 367858, 367865, 367859, 367860, 367861.